Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Women and HIVWomen and HIV
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Short Menstrual Periods, Fertiltiy and HIV
Feb 22, 2004

Hi there!

I have been positive around 5 years. I have an undetectable viral load and cd4 count of around 660. I feel fine but my menstrual cycles are only around 2-3 days and not much blood. I am 28 and before I was positive they were quite bloody and 4-5 days long. My infectious disease doctor says I'm ok. But I'm worried that HIV has affected my fertility. And I even saw a recent study that some HIV positive women have fertility issues. Is my shortened cycles proof of this?

Response from Dr. Lee

Because pregnancy is a very complex condition there are several "steps" in the process that may be affected by HIV, medicines, or other contributing factors. The fertility issues (inability to become pregnant) related to HIV are apparently more directly associated to secondary issues such as nutrition and are more common in women with later stage disease than you are describing. There are also problems with pregnancy retention (miscarriages) associated with nutrition and also apparently with HIV infection of the developing baby. These problems are certainly less common in women with stronger immune function (higher CD4 counts) and with better HIV control (low or undetectable viral loads).

Your cycle is affected mostly by hormone levels which fluctuate again due to many factors. The most common reasons for a shorter, lighter menstrual flow is a change in weight or the use of medicines such as birth control pills. A shorter or lighter flow does not ususally reflect lessened fertility. If the timing of your periods is eratic it may be more likely to reflect a change in your fertility.

Although from your description, I do not think your fertility is likely to have been affected by HIV, I would suggest that you take a menstrual diary in to see a Family doctor or a Gyn doctor who can help you look at what's going on.


Previous
An unusual case,need your help
Next
PREGNANT AND POSITIVE

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement